Illinois, 2020

Flash Flood and Damaging Winds in Illinois, July 9, 2020

July 9, 2020 · NWS DVN · 9 events in 5 counties and zones

Storms that developed in the early afternoon took advantage of the very high instability and had no trouble becoming strong, and even severe, in a short amount of time. Storms initially formed along and north of the Highway 30 corridor in eastern Iowa, produced widespread damage to crops in Buchanan and Delaware counties, and eventually went on to produce a wind gust near 60 mph at the Dubuque…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Storms that developed in the early afternoon took advantage of the very high instability and had no trouble becoming strong, and even severe, in a short amount of time. Storms initially formed along and north of the Highway 30 corridor in eastern Iowa, produced widespread damage to crops in Buchanan and Delaware counties, and eventually went on to produce a wind gust near 60 mph at the Dubuque Regional Airport. Storms across this area eventually merged and slowed down, leading to localized rainfall amounts of 4-5 inches. This very heavy rainfall produced flash flooding in the Dubuque metro, with law enforcement reporting several road closures along Highway 20.|Storms continued to form along a line to the south through the mid afternoon, and reached the Mississippi River around 6-7 PM. Several reports of wind damage to trees were received from McDonough county to the Quad Cities metro area. A few reports of funnel clouds were also received from the Kirkwood, IL area, but no tornado was ever observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 9, 3:11 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 9, 3:11 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
411 PM CDT Thu Jul 9 2020

.SYNOPSIS...
Issued at 315 PM CDT Thu Jul 9 2020

A rather active afternoon was unfolding across eastern Iowa,
northwest Illinois and northeast Missouri as KDVN showed numerous
showers and storms developing across the area. This activity was
being forced by of notable MCV and cold front draped across central
Iowa, which was interacting with extremely unstable and moist
environment in place across the area. A special DVN 18z sounding
showed SBCAPE well surpassing 7000 J/kg, which was being driven by
strong surface heating, steep low and mid level lapse rates and
surface dewpoints pooling in the mid to upper 70s!

The cold front and MCV will progress towards the area this afternoon
and evening, and will be the primary driver our our weather for the
short term period.

&&

.SHORT TERM...(This Evening through Tonight)
ISSUED AT 315 PM CDT Thu Jul 9 2020

Key Messages:

1) Strong to severe thunderstorms likely through this evening; will
be capable of producing damaging wind gusts and torrential rainfall.
There is a lower risk of large hail and an isolated tornado.

2) Front passes through the area this evening, with quieter
conditions expected by midnight.

Discussion.

This Afternoon Through Tonight...

Storms will continue to develop over the next few hours as CVA
rounds the MCV and moves across the area. With such a unstable
environment in place, storms will have no trouble becoming strong in
a fairly short amount of time.

Regarding hazards, primary concerns will be damaging wind gusts and
torrential rainfall. Forecast sounding profiles continue to suggest
very steep low and mid lapse rates across the area along with a
persistent mid-level dry layer, which should favor storms with
potential for downbursts. This is additionally supported by forecast
DCAPEs of around 800-1100 J/kg.

The second threat of torrential rainfall will be primarily driven by
remnant outflow boundaries, which were in place mainly north of
Highway 30 from morning convection in  northeast Iowa and southwest
Wisconsin. Storms are expected to fire and congeal around these
outflow boundaries, which will take advantage of an extremely moist
atmosphere (PWATs around 1.50-1.80 inches) to produce very heavy
rainfall rates. This will lead to an increased risk of flash
flooding.

While there is a risk, the potential for large hail is low across
the area. Overall deep layer shear is lacking, which would mean hail
would be primarily driven by very strong, robust updrafts. An
isolated tornado is also possible in early, more discrete convection
given the remnant outflow boundaries and backed surface winds
(current surface winds at DVN are 160-180 degrees and gusting to 20-
25 MPH).

Storms should exit the area after 9 PM, with clouds beginning to
break by Friday morning with increasing subsidence aloft and high
pressure building into the area. Patchy fog may be possible during
the morning hours, especially over areas that see heavy rainfall.

.LONG TERM...(Friday through next Thursday)
ISSUED AT 315 PM CDT Thu Jul 9 2020

Friday...A post-frontal/MCV day with in-building ridge gradient and
mixing depth making for rather breezy northwest sfc winds of 10-20
MPH. Enough mixing to drive temps into the mid to upper 80s, with a
few spots touching 90 again. The models suggest the northwesterly
boundary layer flow and mixing to reduce the sfc DPTs down into the
mid to upper 60s to make for less humidity, but crop evapo-
transpiration will be battling the drying process and there may
still be rural 70 DPTs for part of the day. As for precip chances,
in between upper wave/MCV scenario and subsidence inversion should
make for a mainly dry day and evening. Then will have to watch for a
late night MCS dropping out of the northern plains and acrs western
into central IA into early Sat morning. Thermal steering profiles
and mid level flow suggest bulk of this feature to stay off to the
west of the CWA, but some chance or the southwest to get clipped
into SAt morning. Also, there may be a secondary elevated warm air
advection wing to the east of the MCS that may induce a few banded
showers or even an isolated storm somewhere over the local CWA after
midnight, but that potential still too uncertain to include POPs for
that scenario at this time. Overnight lows generally in the mid to
upper 60s.

Saturday and Sunday...High temps Sat dependent on convective debris
spilling in from the west, but will advertise a lot of mid to upper
80s with expected diurnal thinning of the cloud cover. Northwesterly
flow aloft will look to shuttle a vort max in overhead, and combined
with diurnal heating may induce more higher buoyancy driven
afternoon sctrd showers and storms. This activity to then diurnally
decay into later Sat night. Similar scenario on Sunday, but a bit
less humidity and high temp potential. Also upstream upper ridging
edging this way may shunt better isolated to sctrd shower chances
further off to the east.

Monday through next Thursday...Building upstream thermal ridge looks
impressive with values supportive of upper 90s or even triple digit
ambient temps under the brunt of it. But the 12z run ECMWF and GFS
flatten the flow/more westerly orientation that the real high heat
may be shunted further to the south of the area. But this may also
place the local area closer to the LLVL tighter thermal ribbon storm
track by late Tue into Thu. Thus CHC POPs will be warranted
especially late day and overnight mid to late in the period. If no
storms, we may be close enough to the heat bubble for potential heat
headlines especially in the south. Will also advertise several days
of upper 80s to lower 90s as a go-between of the high temp
possibilities.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1215 PM CDT Thu Jul 9 2020

A mainly VFR TAF period is expected for all terminals. A passing
cold front will bring widespread showers and storms to the area this
afternoon and evening, with all activity exiting the vicinity of the
TAF sites after 10.01z. Storms will have the potential to bring
gusty winds and brief drops to IFR conditions. Once the storms pass,
a brief period of MVFR moderate rain is expected before
conditions improve to VFR late this evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...12
AVIATION...Speck
Hazardous weather outlook, Jul 9, 2:34 AM CST, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
334 AM CDT Thu Jul 9 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
334 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Hot and humid weather today will give way to a chance for severe
storms and heavy rains later this afternoon and this evening. An
area of strong to severe storms is expected to develop in central
Iowa toward late morning, with storms expected to spread across
eastern Iowa during the afternoon hours. This area of storms will
move east across the rest of Illinois and northeast Missouri
through the evening hours.

The primary threat with thunderstorms will be damaging winds to 70
mph. Due to the very moist air and some potential for areas to
see multiple thunderstorms, torrential rainfall could cause
isolated areas of flash flooding through this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Very warm and humid conditions will be seen through Saturday with
afternoon heat index readings in the 90s.

Hot and humid conditions are expected Tuesday through Wednesday.
Afternoon heat index readings well into the 90s are possible.

Thunderstorms will be possible each day through Sunday and then
again Tuesday through Wednesday. At this time it is too early to
determine any severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

Ervin/08

In the hours before

Local storm report, Jul 9, 1:50 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     2 SE VAN HORNE          41.99N 92.06W
07/09/2020                   BENTON             IA   TRAINED SPOTTER

            LARGE TREE LIMB BROKEN OFF TREE, ABOUT 6
            INCHES OR LARGER.

&&

TJG
Special weather statement, Jul 9, 1:51 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
251 PM CDT Thu Jul 9 2020

IAC011-095-103-113-092015-
Johnson-Benton-Linn-Iowa-
251 PM CDT Thu Jul 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JOHNSON...EASTERN
BENTON...LINN AND IOWA COUNTIES UNTIL 315 PM CDT...

At 250 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Walker to North English. Movement was
northeast at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Cedar Rapids, Iowa City, Vinton, Marengo, Marion, Coralville, North
Liberty, Hiawatha, Robins, Williamsburg, Center Point, Fairfax,
Solon, Tiffin, Ely, Atkins, Walford, Urbana, Central City and
Springville.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 213 and 245.
 Interstate 380 between mile markers 1 and 47.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4229 9202 4229 9137 4151 9156 4151 9219
TIME...MOT...LOC 1950Z 238DEG 29KT 4230 9180 4153 9207

DC
Special weather statement, Jul 9, 2:21 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
321 PM CDT Thu Jul 9 2020

IAC011-031-095-103-105-107-113-183-092045-
Cedar-Keokuk-Johnson-Benton-Washington-Jones-Linn-Iowa-
321 PM CDT Thu Jul 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CEDAR...
NORTHEASTERN KEOKUK...JOHNSON...SOUTHEASTERN BENTON...NORTHWESTERN
WASHINGTON...JONES...LINN AND IOWA COUNTIES UNTIL 345 PM CDT...

At 321 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Prairieburg to near Parnell.
Movement was northeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Cedar Rapids, Iowa City, Anamosa, Marengo, West Branch,
Mechanicsville, Marion, Coralville, North Liberty, Hiawatha, Mount
Vernon, Monticello, Robins, Williamsburg, Center Point, Lisbon,
Fairfax, Solon, Tiffin and Ely.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 212 and 253.
 Interstate 380 between mile markers 1 and 42.

LAT...LON 4229 9184 4229 9090 4227 9090 4151 9149
      4149 9229
TIME...MOT...LOC 2021Z 244DEG 24KT 4223 9138 4159 9192

DC
Local storm report, Jul 9, 2:42 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HEAVY RAIN       1 ENE GALENA TERRITORY  42.41N 90.31W
07/09/2020  M2.50 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            CURRENT RAINFALL ACCUMULATION FROM THE
            STORMS THUS FAR.

&&

TJG
Special weather statement, Jul 9, 2:47 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
347 PM CDT Thu Jul 9 2020

IAC087-101-183-092115-
Henry-Washington-Jefferson-
347 PM CDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HENRY...SOUTHERN
WASHINGTON AND NORTHEASTERN JEFFERSON COUNTIES UNTIL 415 PM CDT...

At 347 PM CDT, a strong thunderstorm was located over Pleasant Plain,
or 9 miles northeast of Fairfield, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Washington, Wayland, Brighton, Olds, Pleasant Plain, Coppock, Noble,
Washington Airport, Perlee, East Pleasant Plain, Merrimac,
Germanville, Salina and Lake Darling State Park.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4115 9200 4116 9198 4116 9195 4119 9194
      4135 9171 4115 9149 4101 9189
TIME...MOT...LOC 2047Z 232DEG 32KT 4112 9187

Gibbs
Local storm report, Jul 9, 3:21 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     HOPKINTON               42.35N 91.25W
07/09/2020                   DELAWARE           IA   PUBLIC

            SOCIAL MEDIA SUBMITTED PHOTO OF A TREE
            SNAPPED BY THE WIND. AT LEAST 6 INCHES IN
            DIAMETER TRUNK. ESTIMATED TIME TO BE
            330-345PM, BUT THE RADAR ESTIMATE IS AT
            350PM.

&&

TJG

The radar

The Quad Cities radar (KDVN), 94 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
July 9, 3:40 PM CST
Where
Jo Daviess County, 3.16 mi NNW of Menominee
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.460, -90.560

A few trees down along Highway 20.

Flash Flood, Jo Daviess

When
July 9, 4:30 PM CST to 6:30 PM CST
Where
Jo Daviess County, 2.66 mi ESE of East Dubuque to 3.28 mi NNE of Menominee
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.468, -90.581

Roughly 75% of Highway 20 under water, as seen in video from law enforcement.

Thunderstorm Wind, Mercer

When
July 9, 4:58 PM CST
Where
Mercer County, 1.25 mi ESE of Joy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.190, -90.860

Social media report of flattened corn.

Thunderstorm Wind, Mercer

When
July 9, 5:19 PM CST
Where
Mercer County, 1.04 mi E of Aledo
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.200, -90.730

Downed power pole reported.

Thunderstorm Wind, Rock Island

When
July 9, 5:21 PM CST
Where
Rock Island County, 0.86 mi NW of Andalusia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.440, -90.730

A large tree branch reported down in Andalusia on social media.

Thunderstorm Wind, Warren

When
July 9, 5:23 PM CST
Where
Warren County, 2.09 mi W of Little York
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.020, -90.790

A highway sign blown over and corn damaged. Report on social media.

Funnel Cloud, Warren

When
July 9, 5:34 PM CST
Where
Warren County, 3.45 mi N of Kirkwood
Reported by
Emergency Manager
Coordinates
40.920, -90.750

Report of a funnel cloud relayed by emergency management.

Thunderstorm Wind, Warren

When
July 9, 6:08 PM CST
Where
Warren County, 1.57 mi W of Coldbrook
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.950, -90.550

A corn field was flattened or damaged with 2 to 3 inch diameter branches down.

Thunderstorm Wind, McDonough

When
July 9, 6:40 PM CST
Where
McDonough County, Prairie City Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.620, -90.470

Reported several 2 to 3 inch diameter branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903245, 903240, 903249, 903252, 903253, 903257, 903243, 903258, 903259.